Connecticut, 2001

Flooding in Connecticut, March 30 to 31, 2001

March 30 to 31, 2001 · NWS OKX · 6 events in 6 counties and zones

A low pressure system moved northeast along the mid Atlantic coast and produced widespread heavy rain across southern Connecticut during Friday March 30th. C.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A low pressure system moved northeast along the mid Atlantic coast and produced widespread heavy rain across southern Connecticut during Friday March 30th. The low developed over the southeast states Thursday afternoon, and moved northeast to a position near Washington D.C. by early Friday morning. The low then continued moving northeast, passing across eastern Long Island early Friday afternoon, and off the New England coast by late Friday night. Strong "overrunning" of warm, moist air over a pre-existing colder airmass, combined with a strong easterly wind flow of moisture-laden air off the Atlantic Ocean, produced very heavy rainfall across southern Connecticut during the daytime hours on Friday. The axis of heaviest rain extended northeast across southeast Connecticut, particularly across New London County, where up to 4 inches of rain occurred. This created widespread urban and highway flooding during the Friday morning commute, which continued into the early afternoon hours. The Yantic River briefly rose to 9.1 feet at Norwich around 7pm EST, which was only 0.1 feet above its flood stage. The rain finally tapered to showers later Friday afternoon, and ended by Friday night as the low departed off the New England coast.Here are some storm total rainfall amounts:For Fairfield County: 1.92 inches at Danbury, to 2.18 inches at Bridgeport.For New Haven County: 1.54 inches at New Haven, to 1.61 inches at North Cheshire.For New London County: 2.78 inches at Groton, to 3.25 inches at Voluntown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 30, 9:05 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 30, 9:05 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
905 AM EST FRI MAR 30 2001

DISC: HAVE ISSUED A COUPLE OF FLASH FLOOD WARNINGS FOR OUR NJ ZONES.
RADAR INDICATES THAT MOD TO HVY RAIN MOVG N FM THE DLMARVA WL CONT
FOR A FEW MORE HOURS. WE HAVE RECEIVED REPORTS OF UP TO 2 INCHES AND
WE CUD GET 1 TO 2 INCHES MORE. WL UPDATE THE ZONES EARLY SO THEY
FALL IN LINE WITH WHAT IS HAPPENING.

CURRENT SFC LOW STILL OVR THE DELMAR AND SHD MOVE N INTO OUR AREA BY
THIS AFTN. THE MOD TO HVY RAIN SHD GET CUT OFF BY THE MIDDLE OF THE
AFTN.

.OKX...GALE WARN...ANZ330-335-350-353-355-338.

In the hours before

Special weather statement, Mar 30, 6:15 AM EST, 4 hours 45 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-301500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
615 AM EST FRI MAR 30 2001

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE FLOOD WATCH...

HEAVY RAINS OVERNIGHT OF 1 TO 1 1/2 INCHES FELL ACROSS NORTHERN
NEW JERSEY. THE HIGHEST AMOUNT FOUND IN GAGES ACROSS THE PASSAIC
RIVER BASIN WAS 1.87 INCHES IN MAPLEWOOD IN ESSEX COUNTY. AT THIS
TIME THE BACK EDGE OF HEAVIER RAIN HAS MOVED THROUGH NORTHERN
NEW JERSEY AND NEW YORK CITY AND IS NOW IN THE LOWER HUDSON RIVER
VALLEY AND IN SOUTHERN CONNECTICUT.

WHILE SOME RIVERS AND SMALL STREAMS HAVE EXPERIENCED SIGNIFICANT
RISES DUE TO THE HEAVY RAINS NO FLOODING IS OCCURRING AT THIS
TIME NOR IS EXPECTED TO OCCUR.

RAIN AND FLOODED ROADWAYS WILL MAKE THE MORNING RUSH A MESS. THE
RAIN...HEAVY AT TIMES MAINLY ACROSS THE ISLAND AND CONNECTICUT WILL
CONTINUE THROUGH ABOUT MID MORNING. THERE WILL BE SIGNIFICANT
PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. SOME AREAS ACROSS
LONG ISLAND AND SOUTHERN CONNECTICUT COULD RECEIVE AN ADDITIONAL 1/2
INCH BEFORE THE RAIN TAPERS TO SCATTERED SHOWERS.

MINOR COASTAL FLOODING IS POSSIBLE TODAY. LOW PRESSURE OVER EASTERN
VIRGINIA WILL PRODUCE STRONG EAST TO NORTHEAST WINDS THIS MORNING
ACROSS THE LOCAL AREA. THE WINDS WILL RESULT IN TIDES RUNNING ABOUT
2 TO LOCALLY 3 FT ABOVE NORMAL FOR TODAY'S TIDE CYCLE...WHICH MAY
CAUSE SOME MINOR COASTAL FLOOCDING.

WFO BROOKHAVEN LONG ISLAND
MCKILLOP
Special weather statement, Mar 30, 9:35 AM EST, 1 hour 25 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
935 AM EST FRI MAR 30 2001

...HEAVY RAINS WILL TAPER OFF FROM WEST TO EAST THIS AFTERNOON...

MORE HEAVY RAIN WHICH HAD DEVELOPED SOUTH AND WEST OF THE REGION
WILL BE MOVING ACROSS IN THE NEXT SEVERAL HOURS. FROM 1 1/2 TO 2 1/2
INCHES OF RAIN HAS ALREADY FALLEN ACROSS MUCH OF THE FORECAST AREA.
ANOTHER 1/2 TO 1 INCH MAY FALL MINTO THE AFTERNOON HOURS. EXTENSIVE
ROADWAY FLOODING WILL CONTINUE INTO THE AFTERNOON. SMALL STREAMS
HAVE EXPERIENCED SIGNIFICANT RISES...AND SOME MAY GO OVER THEIR
BANKS WITH THIS LAST SURGE OF HEAVY RAIN.

EY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Fairfield

When
March 30, 11:00 AM EST
Where
Fairfield County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.326, -73.447 (the zone’s center; the record gives no point)

Flood, Middlesex

When
March 30, 11:00 AM EST
Where
Middlesex County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Flood, New Haven

When
March 30, 11:30 AM EST
Where
New Haven County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.362, -72.844 (the zone’s center; the record gives no point)

Flood, New London

When
March 30, 11:45 AM EST
Where
New London County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Flood, Northern New London

When
March 30, 6:30 PM EST to 8:00 PM EST
Where
Northern New London forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Flood, Southern New London

When
March 30, 6:30 PM EST to March 31, 8:00 PM EST
Where
Southern New London forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2001Every state in 2001This day in weather historyWarnings in Connecticut, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238967, 5238968, 5239053, 5239054, 5239055, 5239056.